Acute liver failure is uncommon, according to new findings published in Gastroenterology, but over-the-counter medications and supplements were the most common causes.
“We discovered that 75% of acute liver failure cases resulting from prescribed medication use were derived from over-the-counter products such as acetaminophen or herbal supplements,” researcher David S. Goldberg, MD, MSCE, assistant professor of medicine and medical director of living donor liver transplantation at the Perelman School of Medicine, University of Pennsylvania, said in a press release.
David S. Goldberg
Goldberg and colleagues, including Vincent Lo Re, III, MD, MSCE, assistant professor of medicine in the division of infectious diseases at Perelman School of Medicine, analyzed data of 5,484,224 members of the Kaiser Permanente Northern California healthcare system between January 2004 and December 2010, of which 669 had laboratory data that reflected potential acute liver failure (ALF). Of these patients, 62 had definite or possible ALF and 32 had a drug-induced diagnosis (27 definite, five possible).
Vincent Lo Re III
Overall, acetaminophen was the cause of 56.3% of ALF cases, whereas dietary and herbal supplements were found in 18.8%, antimicrobials in 6.3% and miscellaneous medications in 18.8%. One person with acetaminophen-induced ALF and three with non–acetaminophen-induced ALF died during the study.
The incidence rate for drug-induced ALF was 1.61 cases per 1,000,000 person-years and for acetaminophen-induced ALF was 1.02 cases per 1,000,000 person-years, according to the research.
“Despite widely publicized cases of drug-induced acute liver failure related to acetaminophen and other medications, there are, until now, no studies to specifically evaluate the incidence of acute liver failure arising from drug-induced liver injury in the broader population,” Lo Re, III, said in the release.
“These data highlight the rarity of this complication, and provide estimates of the true risk of acute liver failure resulting from medications, herbals and/or dietary supplements,” the researchers concluded. “Furthermore, such events are rarely due to prescription medications … these data suggest that closer attention to the hepatotoxicity of over-the-counter medications, particularly dietary and herbal supplements, is needed.” – by Melinda Stevens
Disclosure: The researchers report no relevant financial disclosures.